Ecstasy victim's plea to avoid party drug goes viral

A 20-year-old Australian man who took the recreational drug ecstasy with devastating after-effects to his body has posted messages and a video of himself on Facebook to help others steer clear of the same fate.

"This isn't for sympathy or anything. This is for awareness," Jordy Hurdes stuttered in the video he posted Monday as his body shook with muscle spasms.

Thank you so much for the love and support from everyone. I honestly can not believe how much the post has gone viral. Please share this video. The more that can see this. The more lives can be saved

Posted by Jordy Hurdes on Sunday, November 22, 2015

A couple of days before, on Saturday, when Hurdes was in the hospital being treated for the drug reaction, he posted a photo collage including an image of himself connected to tubes along with photos of him with friends in better days.

"Going out and having fun is all good and well. And taking party drugs (pills, pingas, googs) seems like a fun option and you don't think anything life changing could happen to you," he wrote.

He felt lucky to be alive, he added, but said that his future health is uncertain, including a possible permanent stutter and twitch due to nerve or brain damage.

And he added a warning: "Please please please don't take the 'cheaper fun' option, because you never know if it could happened to you. If I can get this into at least a couple of people's heads then I could have saved someone's life."

Hurdes' Facebook video went viral, reaching 2.6 million viewers in the days since he first posted it.

Ecstasy, sometimes called "Molly", is an illegal drug also known as MDMA (an acronym for its chemical name 3,4-methylenedioxy-methamphetamine), according to the National Institute on Drug Abuse. It can affect the brain by altering the activity of chemical messengers, called neuro-transmitters, which help nerve cells in the brain communicate with each other.

The synthetic, psychoactive drug creates feelings of energy, euphoria, and emotional warmth. It can distort a person's senses and time perception, too, say NIDA experts.

The drug can raise body temperature, heart rate, and blood pressure. Rarely, it has been linked to death. It's not uncommon for ecstasy tablets to contain other drugs or drug combinations that can be harmful.

Hurdes said in his video, "The party scene is pretty big in Australia and so is ecstasy."

According to one study, the majority of patients who visit emergency departments and mention ecstasy as a factor in their admissions were between the ages of 18 and 20.

"Please guys, don't get sucked in," Hurdes pleaded.

  • Mary Brophy Marcus On Twitter»

    Mary Brophy Marcus covers health and wellness for